How long to stay on low doses: After 5 years and... - PMRGCAuk

PMRGCAuk

11,779 members21,497 posts

How long to stay on low doses

hwigston
hwigston

After 5 years and lots of blips on the way, I am at last down to 6 mg, where I have been for 6 weeks. I am off to Spain next week for 4 weeks, when I will reduce to 5 mg. How long is it recommended to stay at 5 mg. I vaguely remember reading that 6 months is recommended. I have had no symptoms of PMR for quite sometime.

12 Replies
oldestnewest
Celtic
CelticPMRGCAuk volunteer

Generally, on the lower doses it is recommended that we taper in smaller amounts and over a longer period - the lower the dose, the higher the percentage drop. If it was me, I'm not so sure that I would consider reducing at all with a trip looming especially as around the 5mg level can often be a stumbling point. However, as you mention not having had any symptoms of PMR for some time, perhaps you will be able to achieve 5mg successfully. How about cutting a 1mg tablet in half and trying to go via 4.5mg initially?

hwigston
hwigston in reply to Celtic

Many thanks for your advice. I won't make any reduction until I return in case anything goes wrong and then I will do as you suggest and reduce by .5 mg at a time. I must admit having lost my sight because of GCA I find it very scary reducing now that I am on the lower doses. Of course Rheumy is only too keen to get me off them!!!

sound advice from Celtic. I am one of the lucky folk that is now of the pred, with super advice from the likes of Celtic & many others. you sound as though you have got it under control. it would be a shame to blow it now. Slowly does it. enjoy your time Spain, vit D. Dave.

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi hwigston. Great to hear you are down to 5 mg! Our paths are very similar as you know. I got down to 6 mg just before Xmas and trip to NZ to see daughter. Decided to stay at that level throughout, had no problems despite long flights! Apart from sleeping the following day(s)! I had already started reducing by 0.5 prior to that and have continued since - now at 3mg, and taking things very carefully. As said by Dave no point in rushing things when we are getting so close to the end! Take care and enjoy holiday.

PMRpro
PMRproAmbassador

I hope you haven't had symptoms for a while - it means you are on a high enough dose to manage them really well! I don't have any symptoms of PMR at all at 5mg, I'm less sure as I approach 3mg so I'm not convinced it has gone away altogether.

I have to say, depending on what you are going to be doing in Spain I'm not sure I'd reduce - less because of Spain and more the shock of returning from cosy Spain to perishing Britain afterwards!

Celtic's lovely rheumy is quite keen on keeping people at 5mg for as much as 9 months but I think if you use the "Dead slow" approach you can probably keep reducing in 1/2mg steps spread over a few weeks without waiting. Part of it is to be sure your adrenal glands' production of cortisol is keeping up with the reduction in the pred. If it isn't it can add to the fatigue and that's the last thing anyone wants - especially on holiday!

My Rheumy says 5mg permanently won't do more damage than I have already suffered, which is considerable. He's maybe saying it because of my age.....73!!

Many thanks everyone for your advice. I have regular sessions of acupuncture to help with my adrenal glands. So far so good. I met a lady recently who had been on 5 mg for at least 10 years and she said her GP said she could stay on it indefinitely. She is not sure why she is on it!!!!!!

Celtic
CelticPMRGCAuk volunteer in reply to hwigston

Oh that made me chuckle, hwigston. After 10 years, she's probably forgotten!!!

PMRpro
PMRproAmbassador in reply to hwigston

Well yes - there are things for which you would need 5mg for life. Like adrenal insufficiency! But you wouldn't catch me taking anything I didn't WHY I was taking it!

Not so convinced about acupuncture for the adrenals mind...

Just a note about reducing by 0.5mg steps. I've been doing this for some time and have found that with a combination of 2.5mg and 1mg you can get right down to 2.5mg without cutting any tablets in half eg 4.5mg = one 2.5mg + two 1mg...... After that I suppose you do hae to cut in half? or do alternating days

hwigston
hwigston in reply to mk14

That's exactly what I am doing. I have 2.5 mg tablets and using them to reduce the same as you. Many thanks for your thoughts.

Hello everyone. I am a new girl on this site and have been very interested in this conversation. I was diagnosed with GCA and PMR three years ago after 9 months of very painful stiffness and gradual inability to walk plus visual problems including sudden periods of losing sight in one or both eyes. This was accompanied by violent one sided pain my head. The latter was diagnosed as "mini migraines" by the local Eye Dept. and the former as old age! I was sent to 7 different clinics at the local hospitals until I changed GPs. The marvellous new GP suspected GCA at the first visit and was eventually proved right. I started on preds at 60mg and after some horrendous infections of lung and bowel, heart fibrillation and inability to stand for more than 10 mins without passing out, was put on methotrexate at 25mg per week as well. I found this made me very nauseous and went down to 20mg and then 17.5mg which I still take. The infections finally stopped in June of this year after a final fling caused by a perforated bowel, sepsis and later infection in the gall bladder. It has taken me three years to get down 1mg of preds which I achieved in August of this year but after two days on this dose had a flare up with visual symptoms and had to go back to 5mg which I have been struggling to decrease since. Now on 3mg I will have to increase as today lost half the sight in one eye again. Am very disappointed to read someone's post which says they have had it for 5 years. I was told the symptoms will disappear in about 2 years?! I am 78. Used to be a hill walker and swimmer. Am now back to walking 3 miles.

You may also like...